Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 263, NWS Aberdeen, SD

August 28, 2016Codington County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2016, 2:01 AM CDT for Codington County, South Dakota. It was in force for 16 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2016, 2:01 AM CDT (07:01 UTC)
Expired
Aug 28, 2016, 2:17 AM CDT
In force
16 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Codington County, SD

The radar

The Aberdeen radar (KABR), 114 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 2:10 AM CDTHAIL 0.883 W South Shore, SDLOTS OF HAIL PEA TO NICKEL. HAIL STILL ON THE GROUND AT 915 AM. 40 MPH WINDS. .
Aug 28, 2:10 AM CDTHAIL 18 Nnw Rauville, SD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

401 
WUUS53 KABR 280701
SVRABR
SDC029-280730-
/O.NEW.KABR.SV.W.0263.160828T0701Z-160828T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
201 AM CDT SUN AUG 28 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CODINGTON COUNTY IN NORTHEASTERN SOUTH DAKOTA...

* UNTIL 230 AM CDT

* AT 201 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DAKOTA
  SIOUX CASINO...OR 12 MILES NORTH OF WATERTOWN...MOVING NORTHEAST
  AT 10 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN CODINGTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4498 9709 4509 9722 4515 9706 4509 9692
TIME...MOT...LOC 0701Z 232DEG 10KT 4508 9708 

HAIL...1.25IN
WIND...<50MPH
 
$$

WISE
1 follow-up statement
442 
WWUS53 KABR 280717
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
217 AM CDT SUN AUG 28 2016

SDC029-280727-
/O.CAN.KABR.SV.W.0263.000000T0000Z-160828T0730Z/
CODINGTON SD-
217 AM CDT SUN AUG 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CODINGTON COUNTY
IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4498 9709 4509 9722 4515 9706 4509 9692
TIME...MOT...LOC 0714Z 232DEG 10KT 4511 9703 

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 12:24 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 28, 12:24 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1224 AM CDT SUN AUG 28 2016

.UPDATE...
Issued at 835 PM CDT SAT AUG 27 2016

No major changes this evening. Late night LLJ driven storms are
still possible over the east so will leave that in the forecast.
Temperatures look fine and should fall off to far given LLJ.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 342 PM CDT SAT AUG 27 2016

SHORTWAVE IS MOVING EAST ACROSS THE DAKOTAS THIS AFTERNOON...BUT SO
FAR ALL THE THUNDERSTORM ACTIVITY HAS REMAINED TO THE NORTH. STILL
WATCHING POTENTIAL FOR A FEW STORMS TO BACK-BUILD SOUTH INTO
ROBERTS/TRAVERSE COUNTIES OVER THE NEXT COUPLE HOURS. AFTER 06Z
TONIGHT...WILL ALSO BE WATCHING AN INCREASING LOW LEVEL JET AND THE
THREAT FOR A FEW THUNDERSTORMS MAINLY OVER EAST CENTRAL SD AND INTO
MN. WILL KEEP IN SLIGHT CHANCE POPS OVER THE SOUTHEAST CWA.

HOTTER CONDITIONS RETURN TO THE AREA ON SUNDAY WITH HIGHS RANGING
FROM THE UPPER 80S TO UPPER 90S. RATHER LOW RH VALUES STILL FORECAST
OVER CENTRAL SD...MAINLY WEST OF THE MISSOURI OVER FIRE WEATHER ZONE
267 WHERE READINGS COULD DIP TO 20 PERCENT OR BELOW. IT STILL
APPEARS WIND GUSTS WILL REMAIN BELOW RFW CRITERIA SO NO HEADLINES AT
THIS TIME.

WILL THEN BE WATCHING A FRONTAL BOUNDARY MOVE SOUTH ACROSS THE CWA
ON MONDAY...WITH WINDS GRADUALLY SWITCHING TO THE NORTHEAST. WILL
HAVE TO MONITOR POTENTIAL FOR THUNDERSTORMS ALONG THE FRONT BY LATE
AFTERNOON/EARLY EVENING.

.LONG TERM...(Tuesday through Saturday)
Issued at 342 PM CDT SAT AUG 27 2016

An upper level ridge will be situated to the west of our region to
begin the long term with a large upper level low pressure trough
moving into the west coast. The upper ridge will build slowly east
across our region through the week while the west coast trough
builds into the western U.S. With this setup, along with steady
south breezes and mostly sunny skies, the long term still looks to
be about 5 to 10 degrees above normal for this time of year. Highs
will be in the 80s to the lower 90s for the entire period. It will
be dry through at least Thursday until short waves from the western
trough begin affecting the region. Thus, brought back chances of
showers and storms for Thursday night through Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1223 AM CDT SUN AUG 28 2016

VFR conditions are expected through the taf valid period. Isold
showers/storms are possible with LLJ overnight, and then again with
diabatic heating Sunday afternoon.  However with only isold coverage
expected will not include in any tafs at this time.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...TDK
SHORT TERM...TMT
LONG TERM...Mohr
AVIATION...Wise
Hazardous weather outlook, Aug 27, 3:30 AM CDT, 22 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
330 AM CDT SAT AUG 27 2016

MNZ039-046-SDZ003>008-010-011-017>023-281100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-EDMUNDS-DAY-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-
DEUEL-
330 AM CDT SAT AUG 27 2016 /230 AM MDT SAT AUG 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WHILE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY...AND AGAIN
OVERNIGHT...SEVERE WEATHER IS NOT EXPECTED. THE MAIN THREATS WITH
ANY STRONGER STORMS THIS AFTERNOON WILL BE SMALL HAIL AND GUSTY
WINDS...ACROSS MAINLY NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ009-015-016-033>037-045-048-051-281100-
WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-
BUFFALO-
330 AM CDT SAT AUG 27 2016 /230 AM MDT SAT AUG 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS MORNING.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE GRASSLAND FIRE DANGER INDEX WILL REACH THE MODERATE TO HIGH
CATEGORY SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KF

In the hours before

Special weather statement, Aug 28, 1:05 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
105 AM CDT SUN AUG 28 2016

SDZ006-011-018-019-280645-
CLARK SD-SPINK SD-BROWN SD-DAY SD-
105 AM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SPINK...NORTHWESTERN
CLARK...SOUTHEASTERN BROWN AND SOUTHWESTERN DAY COUNTIES UNTIL 145 AM
CDT...

AT 104 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TURTON...OR 24 MILES NORTHEAST OF REDFIELD...MOVING NORTHEAST AT 20
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONDE...TURTON...VERDON...CRANDALL AND FERNEY.

LAT...LON 4535 9809 4508 9783 4494 9817 4511 9834
TIME...MOT...LOC 0604Z 233DEG 16KT 4509 9814

WISE
Special weather statement, Aug 28, 1:43 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
143 AM CDT SUN AUG 28 2016

SDZ006-011-018>021-280730-
GRANT SD-CODINGTON SD-CLARK SD-SPINK SD-BROWN SD-DAY SD-
143 AM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SPINK...WEST CENTRAL
GRANT...NORTHERN CLARK...NORTHERN CODINGTON...SOUTHEASTERN BROWN AND
SOUTHERN DAY COUNTIES UNTIL 230 AM CDT...

AT 142 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BRENTFORD TO NEAR RAUVILLE. MOVEMENT WAS
NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...BRISTOL...SOUTH SHORE...CONDE...WALLACE...BRADLEY...
STRATFORD...BUTLER...VERDON...LILY...CRANDALL...ANTELOPE LAKE...
BITTER LAKE...FERNEY...GRASS LAKE...SWAN LAKE...
DAKOTA SIOUX CASINO AND CROCKER.

LAT...LON 4498 9700 4520 9839 4542 9822 4521 9682
TIME...MOT...LOC 0642Z 224DEG 20KT 4522 9831 4503 9706

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 1:05 AM CDTSpecial Weather StatementABRSpink40 min
Aug 28, 1:23 AM CDTSevere Thunderstorm WarningABRSpink18 min
Aug 28, 1:43 AM CDTSpecial Weather StatementABRDay47 min
Aug 28, 2:15 AM CDTSevere Thunderstorm WarningABRCodington, Grant8 min
Aug 28, 2:37 AM CDTSpecial Weather StatementABRDay, Grant53 min
Aug 28, 2:49 AM CDTSevere Thunderstorm WarningABRDay41 min
Aug 28, 3:30 AM CDTSevere Thunderstorm WarningABRDay, Grant, Roberts30 min
Aug 28, 3:58 AM CDTSevere Thunderstorm WarningABRGrant, Roberts35 min
Aug 28, 4:24 AM CDTSpecial Weather StatementABRGrant36 min
Aug 28, 4:49 AM CDTSpecial Weather StatementABRRoberts41 min
Aug 28, 5:03 AM CDTSpecial Weather StatementABRGrant42 min
Aug 28, 6:02 AM CDTSevere Thunderstorm WarningABRRoberts16 min
Aug 28, 5:50 PM CDTSpecial Weather StatementABRFaulk25 min
Aug 28, 6:25 PM CDTSpecial Weather StatementABREdmunds35 min
Aug 28, 6:37 PM CDTSevere Thunderstorm WarningABREdmunds23 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.